How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Valarie Your Own Question
Valarie, Nurse (RN)
Category: Health
Satisfied Customers: 1228
Experience:  36+ yrs exprience medical, surgical, wound/skin care, nutrition, geriatrics, rehab, management
Type Your Health Question Here...
Valarie is online now
A new question is answered every 9 seconds

I just started taking Prednisone and I am having muscle twitches.

This answer was rated:

I just started taking Prednisone and I am having muscle twitches. I've found information on a few websites that say this is a "serious" side effect. I have an appointment with my doctor on Monday - three days from now. Is this serious - do I need to call him now - or can I wait until the appointment to discuss the side effect with him?

Hello. Thank you for coming to JustAnswer with your question, and welcome.


What type of muscles twitches are you having?

And why was the prednisone prescribed?

How much prednisone are you taking and how long have you been taking it?

Customer: replied 6 years ago.
I have fibromyalgia and a variety of other associated problems with inflammation and nerve pain. It's a longterm situation - about 15 years - that has gotten much worse in the past year or so. I'm seeing a new doctor and, as the corticosteroids are a route that's never been tried, he wanted to give it a shot. I've only been on the prednisone for about a week and a half. Started with a very low dose of 5mg for a few days, then 7.5 mg for a few, and just moved up to 10 mg.

The twitches that I'm having are just twitches. I believe they're technically called fasciculations. They're not painful, they're not spasms, they're just annoying. I am mainly nervous that they may be an indication of a more serious neurological problem that should be addressed immediately. But I'm nervous in general, because I know that prednisone can cause a LOT of nasty side effects. So I don't want to overreact to something that's really nothing.



The serious side effect of prednisone that involves muscles weakness, spasms, cramps and twitching have to do with loss of potassium. The reason it is serious is because it can also affect your heart muscles. And usually this is with high doses of prednisone (which you are not taking) and prolonged therapy.


Most likely your fasciculations are just that. Occasional muscle twitches are fairly common in almost everyone. You may just need to drink more water, drink some milk and/or eat more fruit.


You should be fine if you wait until your appointment to report this to your doctor. If, however, your symptoms become actual muscle spasms with cramping and/or muscle weakness, you should report this right away.





Valarie and 2 other Health Specialists are ready to help you
Customer: replied 6 years ago.
While I have had this kind of twitching in the past, this is a marked increase. But it's good to know *why* the muscle twitching is an issue - it doesn't sound like mine is so serious. I drink plenty of water, and I eat a banana every morning - hopefully that's enough potassium to at least keep me from becoming deficient. Thanks for your help. I can get through the weekend without being a nervous wreck now.



You're very welcome.


You may need some extra calcium also. This can also cause muscle twitches.


The signs of potassium depletion you need to watch for is noticeable muscle weakness and perhaps pain. You would be able to tell the difference.


Have a good weekend!